I started having grand mal seizures one day out of the blue, and ended up going to the emergency room. I had numerous tests performed on my head, some of which were performed multiple times to ensure that nothing was missed. To this day, my neurologist has no idea what causes my seizures, and this is his specialty in neurology.I went through a rigamarol of medications to control my seizures, and one of these was tegretol. One of the main reasons that I was given this prescription was because it is cheap, and I was a struggling graduate student at the time. I know that tegretol is effective on seizures induced in a particular part of the brain, and because the doctors could not determine the source of my seizures, trying tegretol was a shot in the dark. My issue with it is not that it was not effective but the serious side effects. I felt like I was drunk the entire time I was on it. I was literally staggering around and my doctor set me to the hospital immediately to have blood work done. Apparently the drug levels were much higher than they should have been, and I had to stop taking the medication immediately. My body was having a difficult time metabolizing the drug, and thankfully it was discovered fast enough that it did not destroy my liver.